Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 124, NWS Jackson, KY

September 24, 2024Knox County, McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Sep 24, 2024, 4:32 PM EDT for Knox County, McCreary County, Whitley County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2024, 4:32 PM EDT (20:32 UTC)
Expired
Sep 24, 2024, 5:00 PM EDT
In force
28 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, KY, McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:59 PM EDT, 2 hours 33 minutes earlier. Its key messages:

  • A potential for showers and thunderstorms will persist through much of the next several days, bringing eastern Kentucky some much needed rain.
  • The remnants of Potential Tropical Cyclone 9, currently forecast to strike the Florida Panhandle as a hurricane late Wednesday, may impact eastern Kentucky with an increased chance for a widespread, soaking rain event late in the week. However, any flooding potential is likely to be mitigated by the quick movement of this system.
  • Seasonably warm temperatures will average just a few degrees above normal through the week.
Area forecast discussion, Sep 24, 1:59 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
159 PM EDT Tue Sep 24 2024

.KEY MESSAGES...

- A potential for showers and thunderstorms will persist through
  much of the next several days, bringing eastern Kentucky some
  much needed rain.

- The remnants of Potential Tropical Cyclone 9, currently forecast
  to strike the Florida Panhandle as a hurricane late Wednesday,
  may impact eastern Kentucky with an increased chance for a
  widespread, soaking rain event late in the week. However, any
  flooding potential is likely to be mitigated by the quick
  movement of this system.

- Seasonably warm temperatures will average just a few degrees
  above normal through the week.

&&

.UPDATE...
Issued at 153 PM EDT TUE SEP 24 2024

A fresh ZFP was sent to correspond to the issuance of Severe
Thunderstorm Watch 681 across western portions of the area.

UPDATE Issued at 1223 PM EDT TUE SEP 24 2024

Convection has worked across eastern KY during the morning hours
with an outflow boundary extending from northern Pike County to
eastern Bell County. Convection was occurring along or behind
this outflow with additional convection occurring near and west
of I-75. Further west, additional convection has developed over
Central KY. Locally as of 16Z or noon, effective shear was
analyzed at 30 to 40KT while SBCAPE and MLCAPE analyze indicate
that convective inhibition has eroded for parcels in those levels.
SBCAPE ahead of the outflow boundary is analyzed around 2000 to
2500 J/kg where more significant heating has occurred while
MLCAPE there is about 1000 J/kg. Mid level lapse rates are
currently rather meager only 5 to 5.5C/km. This activity is
generally poorly aligned with the 0-3km shear vectors so the
severe threat from this activity is low.

However, the potential remains for recovery during the afternoon
behind the current activity with another late afternoon to early
evening round that is more intense. RAP forecasts MLCAPE to arise
to 1000 to 2000 J/kg late this afternoon to early this evening
with MUCAPE closer to 2000 J/kg, mid level lapse rates climbing to
around 6C/km with effective shear of 40 to 50KT. Activity later
this afternoon to early this afternoon could be strong to severe
with mainly a wind/QLCS threat. Stronger cells, especially any
that might manage to rotate, could also produce lower end severe
size hail. SPC has highlighted the area with a slight risk for
this afternoon and evening. Areas that receive multiple storms
could pick up locally heavy rain though storm motions should be
rather swift at about 30 mph from the southwest.

Hourly grids were updated based on recent observations as well as
radar trends.

UPDATE Issued at 725 AM EDT TUE SEP 24 2024

A band of showers and thunderstorms is currently moving through
central Kentucky. Kentucky mesonet has recorded some reasonably
strong wind gusts to around 30 mph from some of the stronger
thunderstorms. This will continue to head eastward and into our
area through the day. Updated the forecast package to lower
afternoon highs a little across our north. Latest model guidance
coming in suggest original temperatures were just a bit too high.
With clouds and precipitation already moving into those areas
this morning, this line of thinking would make sense. No other
changes other than to load in the most recent hourly data.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 531 AM EDT TUE SEP 24 2024

A nearly stationary frontal zone continues to lie along the Ohio
River this morning, just to our northwest. Aloft, a trough will
move eastward into the Ohio Valley today, weakening as it slides
eastward in response to a stronger trough dropping southward into
the Missouri Valley. However, this trough is still strong enough
to increase wind fields over the Commonwealth as it lifts
northeast into the region by late today. Strengthening winds aloft
in combination with a developing 30-40kt H850 southwesterly jet
nosing its way into the area will result the development of 40-50
kts of bulk shear across eastern Kentucky, southeast Ohio, and
West Virginia by this afternoon along with increasing diffluent
flow aloft. Models also show MLCAPE climbing to between 1000-2000
J/kg across eastern Kentucky this afternoon. This will set the
stage for the potential of strong to severe thunderstorms over the
region today, conditional on how exactly how much sunlight and
heating we are able to achieve. Consequently, the Storm Prediction
Center has placed our area in a Slight risk for severe weather
today.

In addition, the Weather Prediction center has our area in a
Marginal risk for excessive rainfall. Storm motions are 30 kts or
greater today. Freezing levels are generally around 13 kft and
PWATS max out at around the 75th percentile, climatologically.
Thus conditions are not ideal for flooding issues. All things
considered, feel that any hydro issues will be localized, and more
dependent on how organized convection becomes and the potential
of training/back building of storms over a specific locations.

Regional radar mosaic shows a band of showers and thunderstorms
moving into central Kentucky this morning. This main band will
likely entering our Bluegrass counties over the next 2-3 hours,
with additional convection poised to track across the rest of the
area through the remainder of the day. H850 temps of 16-17 C will
drop to between 14-15 C by tomorrow. This will lead to afternoon
highs of around 80 today, dropping into the low to mid 70s
tomorrow, aided by clouds and rain cooled processes

.LONG TERM...(Wednesday night through Monday)
Issued at 531 AM EDT TUE SEP 24 2024

There continues to be two large scale features which will
interact with each other and dominate our weather during the long
term period. One of these is a large closed low which will start
the period centered near the Missouri bootheel. The other is a
tropical system which will evolve from the area of unsettled
weather currently near the Cayman Islands. The flow around the upper
low will initially be drawing on deep moisture being pulled north
from the gulf. With this, precip is expected to be ongoing over
at least the southern part of the JKL forecast area at the start
of period, and this scenario should last into Thursday. The
tropical system, expected to reach hurricane status, is currently
forecast to make landfall in the Big Bend region of Florida on
Thursday. It is still expected to be captured in the flow around
the upper low and move rapidly north, with its remnant circulation
reaching the vicinity of eastern KY on Friday. Our POP will
increase from the south on Thursday night as it approaches, with
rain expected area wide on Friday.

The persistent feed of deep moisture (precipitable water of
1.5-2") drawn north by the closed low may result in significant
rainfall of more than an inch Wednesday night into Thursday,
particularly in our southern counties. Precipitable water should
further increase to above 2" as the tropical system remnants move
through. However, the system will be moving swiftly north
northwestward and crossing the Appalachians-- both factors which
will limit excessive rainfall potential. While hydro problems
won't be ruled out Wednesday night through Friday, we are
currently primarily in marginal excessive rainfall outlooks from
WPC.

Once the tropical system passes by, both the GFS and ECMWF show a
dry slot curling around the upper low and moving over eastern KY
Friday night into Saturday night. This will limit precipitation,
but some convection capped in the mid levels may occur, and at
least a slight chance of precip has been maintained during this
time.

The upper low finally wobbles slowly eastward Sunday through
Monday. Although its exact track and how quickly it weakens and
gets absorbed back into the prevailing westerlies aloft are
uncertain, it is probable that deep moisture associated with the
low will move back over our region and bring at least scattered
showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 159 PM EDT TUE SEP 24 2024

Convection is working across portions of eastern KY as issuance
time with more robust convection occurring across portions of
Southern IN, Central KY, south to TN. Initially over the first 1
to 2 hours of the period, convection is not expected to directly
impact the TAF sites. Convection in central KY may near KSYM
around 19Z and after with additional development further south and
then east across the region through 00Z. Outside of convection,
VFR should generally prevail to begin the period, with MVFR or
lower anticipated within convection. Winds will average from the
southwest at 5 to 10KT to begin the period. Locally, erratic and
stronger wind gusts to 25kt or more will be possible in the
vicinity of any stronger storms. After evening convection,
lowering ceilings down into the MVFR and in some instance IFR
range are expected after 06Z for most locations, followed by
improvements back to or through the MVFR ranges to end the period.
Winds for the last 18 hours of the period should average south to
southwest at 5 to 10KT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...RAY
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, Sep 24, 3:53 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
353 PM EDT Tue Sep 24 2024

KYZ088-104-106-107-109-110-112-113-115-117>120-252000-
Harlan-Elliott-Morgan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-
Leslie-Letcher-Martin-Pike-
353 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible. Through this evening, some thunderstorms
could produce strong wind gusts and hail. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday and Wednesday night, and could
produce locally heavy rainfall.

A tropical system, Helene, is expected to move out of the Gulf of
Mexico and into the southeastern United States later this week. This
storm system could bring heavy rainfall and the risk of flash flooding
to portions of the area from Thursday through Friday.

In addition, for locations along and downwind of the VA border and
Pine Mountain, wind gusts of 40 mph or stronger are possible on
Thursday night and Friday morning as the remnants of Helene approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ044-050>052-058>060-068-069-079-080-083>087-108-111-114-116-
252000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Wolfe-Lee-
Owsley-Clay-
353 PM EDT Tue Sep 24 2024

...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible. Through this evening, some thunderstorms
could produce strong wind gusts and hail. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday and Wednesday night, and could
produce locally heavy rainfall.

A tropical system, Helene, is expected to move out of the Gulf of
Mexico and into the southeastern United States later this week. This
storm system could bring heavy rainfall and the risk of flash flooding
to portions of the area from Thursday through Friday.

In addition, for locations along and downwind of the VA border and
Pine Mountain, wind gusts of 40 mph or stronger are possible on
Thursday night and Friday morning as the remnants of Helene approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP

In the hours before

Special weather statement, Sep 24, 12:51 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1251 PM EDT Tue Sep 24 2024

KYZ088-113-115-118-120-241715-
Perry KY-Pike KY-Knott KY-Harlan KY-Letcher KY-
1251 PM EDT Tue Sep 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARLAN...LETCHER...
SOUTHEASTERN PERRY...SOUTHEASTERN KNOTT AND SOUTHWESTERN PIKE
COUNTIES THROUGH 115 PM EDT...

At 1250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ivan to Hiram. Movement was northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitesburg, Letcher, Bath, Cumberland, Jenkins, Elkhorn City,
Fleming-Neon, Lynch, Benham, Blackey, Cody, Van, Colly, Premium,
Nealy, Sergent, Gilley, Redfox, Ivan, and Clutts.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 23 in Lethcher County between mile markers 1 and 7.
 U.S. Highway 23 in Pike County between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
      3701 8278 3701 8283 3698 8287 3695 8286
      3694 8315 3717 8309 3729 8285 3731 8273
      3729 8273 3729 8270 3732 8267 3738 8220
TIME...MOT...LOC 1650Z 245DEG 35KT 3727 8282 3698 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Sep 24, 4:21 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT Tue Sep 24 2024

KYZ068-069-242045-
Jackson KY-Rockcastle KY-
421 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON AND
NORTHERN ROCKCASTLE COUNTIES THROUGH 445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gum Sulphur, or 12 miles northwest of Mount Vernon, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Vernon, Boone, Snider, Morrill, Bummer, Threelinks, Johnetta,
Hiatt, Gum Sulphur, Conway, Wildie, Loam, Cooksburg, Roundstone,
Clover Bottom, Climax, Hummel, Eglon, Disputanta, and Shirley.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 64 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.

&&

LAT...LON 3748 8444 3747 8438 3748 8437 3754 8435
      3753 8430 3752 8430 3751 8426 3753 8423
      3752 8420 3756 8416 3756 8414 3737 8412
      3741 8447 3742 8447
TIME...MOT...LOC 2021Z 265DEG 31KT 3752 8447

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

VORST
Special weather statement, Sep 24, 4:29 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
429 PM EDT Tue Sep 24 2024

KYZ084>087-242100-
McCreary KY-Whitley KY-Knox KY-Bell KY-
429 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT BELL...KNOX...SOUTHEASTERN
MCCREARY AND WHITLEY COUNTIES THROUGH 500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixie, or near Williamsburg, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsburg, Barbourville, Pineville, Julip, Swan Lake, Zion Hill,
Gausdale, Blanche, Rella, Dixie, Wasioto, Avis, Siler, Dewitt, Flat
Lick, Wilton, Bimble, Lot, Jellico Creek, and Rockholds.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 1 and
19.
 U.S. Highway 25 East in Bell County between mile markers 8 and 18.
 U.S. Highway 25 East in Knox County between mile markers 1 and 17,
and between mile markers 22 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.

&&

LAT...LON 3660 8440 3695 8406 3691 8349 3690 8351
      3689 8349 3685 8349 3658 8381
TIME...MOT...LOC 2029Z 212DEG 52KT 3669 8407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 12:51 PM EDTSpecial Weather StatementJKLLetcher24 min
Sep 24, 4:21 PM EDTSpecial Weather StatementJKLRockcastle24 min
Sep 24, 4:29 PM EDTSpecial Weather StatementJKLBell, Knox, Whitley31 min
Sep 24, 4:44 PM EDTSpecial Weather StatementJKLMadison31 min
Sep 24, 4:50 PM EDTSevere Thunderstorm WarningJKLPulaski25 min
Sep 24, 4:59 PM EDTSpecial Weather StatementJKLKnox, Leslie, Whitley31 min
Sep 24, 5:06 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley24 min
Sep 24, 5:11 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle34 min
Sep 24, 5:15 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Leslie30 min
Sep 24, 5:17 PM EDTTornado WarningJKLWayne28 min
Sep 24, 5:20 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne25 min
Sep 24, 5:30 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel30 min
Sep 24, 5:39 PM EDTTornado WarningJKLMcCreary, Pulaski, Wayne7 min
Sep 24, 5:43 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Lee, Owsley, Rockcastle32 min
Sep 24, 5:43 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley47 min
Sep 24, 5:45 PM EDTSpecial Weather StatementJKLLetcher30 min
Sep 24, 5:52 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knox, Laurel, Leslie, Owsley and 1 more38 min
Sep 24, 6:05 PM EDTSpecial Weather StatementJKLPerry25 min
Sep 24, 6:14 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLKnox, Laurel, McCreary, Pulaski, Whitley46 min
Sep 24, 6:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Lee, Owsley34 min
Sep 24, 6:37 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie3 hr
Sep 24, 6:41 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, Whitley2 hr
Sep 24, 6:49 PM EDTSpecial Weather StatementJKLClay26 min
Sep 24, 6:55 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel22 min
Sep 24, 7:49 PM EDTAreal Flood AdvisoryJKLHarlan, Letcher, Perry3 hr
Sep 24, 7:50 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel3 hr
Sep 24, 7:54 PM EDTSpecial Weather StatementJKLElliott36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.